What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 2:03 AM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 5, 2:03 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 AM CDT Wed Apr 5 2023
.SYNOPSIS...
Issued at 255 AM CDT Wed Apr 5 2023
Warm front has finally moved to Highway 20 while low pressure was
lifting into the se corner of MN. The strong cold front was
entering our western cwa and there have been a few isolated
thunderstorms ahead of the front. Radar mosaics do show a decent
batch of thunderstorms coming up out of northern MO. Warm and
humid weather was ahead of the front with early morning temps in
the lower 70s with dewpoints in the lower 60s. Temps behind the
front were in the 30s and 40s along with gusty west to northwest winds.
&&
.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Wed Apr 5 2023
Key message:
Windy and much cooler!
Today: We will continue to walk out the storms this morning and
then put the severe threat in the rear-view mirror for a while.
There is a marginal risk for severe this morning east of the MS
River until the front pushes out of our cwa. The main threats will
be damaging wind and large hail. Otherwise, the day will be windy
and much cooler with sunshine returning this afternoon. West
winds will be gusting to around 35 mph. Highs should be in the 40s
in our western counties. However, in our eastern counties temps
will start out in the lower 70s early this morning, but fall into
the 50s by this afternoon.
Tonight: Clear and chilly as high pressure builds into the area.
Lows should bottom out in the mid 20s to lower 30s.
.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT Wed Apr 5 2023
Key messages:
1) Still cool on Thursday
2) Dramatic warm-up this weekend into next week
3) Chance of showers Sunday night and Monday
The big story in the extended forecast is that there are no
significant storm systems impacting the cwa, and the global models
suggest a major warm-up as upper level ridging takes place.
Highs will be in the 50s on Thursday but then quickly warm into
the 60s on Saturday and into the 70s on Sunday. So a very pleasant
spring weekend is in the offing. Looking to next week it should be
even warmer with some lower 80s.
The only chance for showers looks to be about Sunday night and
Monday with the passage of a trough but Gulf moisture is shutdown
for a while.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1134 PM CDT Tue Apr 4 2023
Squall line of strong thunderstorms ahead of a strong cold front
will push eastward across the taf sites overnight. Some of the
storms may produce large hail and damaging winds. After the passage
of the front west winds will be gusting up to 35 kts on Wednesday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Apr 5, 2:31 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Wed Apr 5 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Wed Apr 5 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
This morning, scattered thunderstorms will pose a risk for
damaging winds and large hail ahead of a strong cold front.
This afternoon, strong west winds gusting 35 to 40 mph along with
dry fuels and relative humidities near 30 percent, will combine
to create very high fire danger. Burning is strongly discouraged.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this morning.
Haase
In the hours before
Special weather statement, Apr 5, 2:10 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
310 AM CDT Wed Apr 5 2023
IAZ063-064-076>078-087-088-098-099-MOZ009-010-050845-
Henry IA-Keokuk IA-Iowa IA-Washington IA-Van Buren IA-Lee IA-
Louisa IA-Jefferson IA-Johnson IA-Clark MO-Scotland MO-
310 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of western Hancock, Van
Buren, eastern Keokuk, Washington, southwestern Muscatine, Jefferson,
Henry, western Des Moines, western Louisa, Johnson, southeastern
Iowa, Lee, eastern Scotland and Clark Counties through 345 AM CDT...
At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South English to near Maharishi Vedic City
to near Shelbyville. Movement was northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Richland, South English, Harper, Pleasant Plain and Kinross around
315 AM CDT.
Wellman, Brighton and Coppock around 320 AM CDT.
Washington around 330 AM CDT.
Other locations in the path of these storms include Oxford,
Ainsworth, Coralville, Tiffin, University Heights, Oakdale, Iowa
City, North Liberty, Solon, Lone Tree, Riverside and Lake Macbride
State Park.
This includes the following highways...
Interstate 80 in Iowa between mile markers 229 and 253.
Interstate 380 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4026 9195 4030 9195 4030 9215 4142 9218
4179 9172 4186 9137 4134 9137 4134 9132
4081 9137 4081 9141 4078 9133 4062 9133
4055 9141 4050 9136 4040 9137 4035 9146
4025 9150
TIME...MOT...LOC 0810Z 225DEG 54KT 4141 9209 4110 9196 3987 9197
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsLocal storm report, Apr 5, 2:17 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM HAIL 3 W MOUNT STERLING 40.62N 92.00W
04/05/2023 M0.25 INCH VAN BUREN IA TRAINED SPOTTER
ALSO REPORTING WINDS AROUND 45 MPH.
&&
PSSpecial weather statement, Apr 5, 2:40 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
340 AM CDT Wed Apr 5 2023
IAZ099-ILZ034-035-MOZ010-050930-
McDonough IL-Hancock IL-Lee IA-Clark MO-
340 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Hancock, western
McDonough, southeastern Lee and southeastern Clark Counties through
430 AM CDT...
At 340 AM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Warsaw around 355 AM CDT.
Hamilton and West Point around 400 AM CDT.
Other locations in the path of this storm include Carthage, Ferris,
Burnside and La Harpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Iowa.
&&
LAT...LON 4020 9150 4025 9150 4025 9166 4063 9090
4019 9092
TIME...MOT...LOC 0840Z 233DEG 48KT 4018 9153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, Apr 5, 3:03 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
403 AM CDT Wed Apr 5 2023
IAZ089-099-ILZ024>026-034-050930-
Warren IL-Mercer IL-Henderson IL-Hancock IL-Des Moines IA-Lee IA-
403 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of north central
Hancock, Henderson, central Warren, south central Mercer,
southeastern Des Moines and eastern Lee Counties through 430 AM
CDT...
At 402 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carman, or near Burlington, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stronghurst around 410 AM CDT.
Biggsville and Gladstone around 415 AM CDT.
Rozetta around 420 AM CDT.
Other locations in the path of this storm include Kirkwood, Monmouth,
Little York and Lake Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern and west central Illinois...and southeastern Iowa.
&&
LAT...LON 4058 9112 4080 9117 4112 9063 4086 9045
TIME...MOT...LOC 0902Z 232DEG 48KT 4073 9104
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SpeckSpecial weather statement, Apr 5, 3:22 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
422 AM CDT Wed Apr 5 2023
IAZ042-054-066-ILZ001-007-051000-
Carroll IL-Jo Daviess IL-Clinton IA-Jackson IA-Dubuque IA-
422 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Jo Daviess,
northwestern Carroll, Jackson, southeastern Dubuque and Clinton
Counties through 500 AM CDT...
At 422 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Dubuque to Grand Mound. Movement was
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galena, East Dubuque and Menominee around 425 AM CDT.
Council Hill around 435 AM CDT.
Charlotte around 440 AM CDT.
Other locations in the path of these storms include Preston,
Spragueville, Miles, Andover, Savanna and Sabula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4251 9064 4251 9012 4190 9017 4177 9075
4253 9067 4254 9065
TIME...MOT...LOC 0922Z 238DEG 44KT 4250 9060 4184 9066
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, Apr 5, 3:28 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
428 AM CDT Wed Apr 5 2023
IAZ066>068-ILZ007-009-015>017-024-051030-
Mercer IL-Whiteside IL-Carroll IL-Rock Island IL-Bureau IL-Henry IL-
Scott IA-Clinton IA-Muscatine IA-
428 AM CDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of Rock Island, eastern
Mercer, Whiteside, Henry, southeastern Carroll, western Bureau,
Scott, east central Muscatine and southeastern Clinton Counties
through 530 AM CDT...
At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near DeWitt to near Viola. Movement was east at
60 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
McCausland around 435 AM CDT.
Camanche, Albany and Low Moor around 440 AM CDT.
Andover and East Clinton around 445 AM CDT.
Other locations in the path of these storms include Clinton,
Cambridge, Fulton, Garden Plain, Atkinson, Fairhaven, Annawan,
Chadwick, Coleta, Milledgeville, Sheffield and Walnut.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 286 and 306.
Interstate 80 in Illinois between mile markers 1 and 55.
Interstate 74 in Illinois between mile markers 1 and 33.
Interstate 88 between mile markers 1 and 44.
Interstate 280 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Illinois...and east central Iowa.
&&
LAT...LON 4124 8950 4122 8964 4123 8987 4119 8987
4115 9022 4115 9044 4112 9044 4109 9069
4152 9080 4182 9067 4207 8969 4193 8969
4193 8963 4159 8963 4158 8948
TIME...MOT...LOC 0928Z 249DEG 52KT 4180 9052 4123 9055
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Gibbs